Alert archive / South Carolina / Areal Flood Advisories in 2021

Areal Flood Advisory 40, NWS Columbia, SC

July 20, 20214 counties in South Carolina

NWS Columbia, SC issued this areal flood advisory at Jul 20, 2021, 1:18 PM EDT for 4 counties in South Carolina. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jul 20, 2021, 1:18 PM EDT (17:18 UTC)
Expired
Jul 20, 2021, 4:15 PM EDT
In force
3 hr
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Aiken County, SC, Edgefield County, SC, Lexington County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 52 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 310 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
310 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this areal flood advisory went out at Jul 20, 8:03 AM EDT, 5 hours 15 minutes earlier.

Area forecast discussion, Jul 20, 8:03 AM EDT, 5 hours 15 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
803 AM EDT Tue Jul 20 2021

.SYNOPSIS...
A nearly stationary front, and copious atmospheric moisture,
will continue to provide high chances of showers and
thunderstorms again Today. A transition to more typical
summerlike weather, with a chance of mainly afternoon and
evening thunderstorms, expected mid to late week.

&&

.NEAR TERM /THROUGH TONIGHT/...
It would appear as if there will be similar conditions as the
past few days. Pwat values remain high, with readings over 2
inches across the area. Plenty of low-level boundaries will
combine with weak upper shortwaves moving through on a southwest
flow aloft. With the sounding profiles very moist throughout,
the majority of the rain will be in the form of showers, with
only isolated to scattered thunderstorms possible due to limited
instability. Portions of the area are under a slight risk of
heavy rainfall. Rainfall may be heavy at times, and this could
cause some flooding issues in urban areas, and in rural areas
that have already received significant rainfall amounts over the
last day. Daytime highs will only be in the low to mid 80s due
the amount of clouds, moisture, and expected afternoon rains.
Lows tonight back down to around 70 degrees.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
Array of guidance continues to indicate that the closed low will
retrograde westward into TX/SW US, while the upper trough deepens
over the NE and Mid Atlantic coast, through the period. Upper flow
over our region will transition into more W/NW Wednesday, with h5
streamline analysis still indicating appearance of some convergence
aloft. Ensembles agree on maintaining high moisture over the region
Wednesday, then shifting the band of greatest moisture a little
farther south towards the S FA and the coast, with some drier air
moving in across the north, Wed nt/Thu. NBM responds with a trend
towards lesser POPs.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Ensemble guidance continues in good agreement that the east coast
upper trough remains over the east coast, with NW flow aloft for our
region, and PW values near climatological normals. By late in the
forecast period, the upper trough is expected to lift, with weak
high pressure axis aloft shifting into our region.  Will expect a
typical summerlike pattern through much of the period with scattered
mainly diurnal convection

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
Varied restrictions for the remainder of the day. Short periods
of VFR outside of rain and thunderstorms, but mainly MVFR/IFR.

LIFR/IFR visibilities will improve at Augusta terminals by 13z
and ceilings should begin lifting to MVFR by noon due to better
mixing thru rainfall. Confidence is still low in the timing and
location of, if any, VFR improvement. Brief periods of clearing
possible but for the most part MVFR outside of rain and storms.
Overnight conditions will be dependent on location of rainfall
this evening. Winds outside of any convection should generally
be light and variable.

EXTENDED AVIATION OUTLOOK...Restrictions possible
each day within thunderstorms and early morning stratus/fog.
Chances of restrictions may decrease later this week.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jul 20, 3:58 AM EDT, 9 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
358 AM EDT Tue Jul 20 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-210800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
358 AM EDT Tue Jul 20 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Locally heavy rain possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 20, 10:40 AM EDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1040 AM EDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     FLOOD            10 S MONETTA            33.71N 81.60W
07/20/2021                   AIKEN              SC   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED THE ROADWAY
            FLOODED AT THE INTERSECTION OF KEDRON CHURCH
            ROAD AND CUMBEE TRAIL ROAD.

&&

LCV
Local storm report, Jul 20, 10:41 AM EDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1041 AM EDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     FLOOD            4 S MONETTA             33.79N 81.61W
07/20/2021                   AIKEN              SC   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED ONGOING FLOODING
            OF THE ROADWAY ALONG OLD SHOALS ROAD NEAR
            THE BRIDGE CROSSING MCTIER CREEK. THIS IS
            JUST NORTH OF THE INTERSECTION OF OLD SHOALS
            ROAD AND MT. PLEASANT ROAD. ROADWAY
            CURRENTLY CLOSED.

&&

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:14 PM EDTAreal Flood AdvisoryCAECalhoun, Clarendon, Orangeburg2 hr
Jul 19, 9:02 PM EDTAreal Flood AdvisoryCAEAiken, Calhoun, Edgefield, Lexington, Richland, Saluda3 hr
Jul 19, 11:39 PM EDTAreal Flood AdvisoryCAEAiken, Edgefield, Lexington, Saluda111 min
Jul 20, 9:16 AM EDTAreal Flood AdvisoryCAEAiken, Edgefield, Lexington, Saluda3 hr
Jul 20, 4:05 PM EDTAreal Flood AdvisoryCAEAiken, Edgefield3 hr
Jul 20, 5:07 PM EDTAreal Flood AdvisoryCAEAiken, Edgefield, Lexington, Saluda3 hr
Jul 20, 3:44 PM EDTSpecial Weather StatementCAERichmond61 min

Nearby

Areal Flood Advisories in South Carolina, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.